Hail, Tuscaloosa
- When
- August 10, 4:45 PM CST
- Where
- Tuscaloosa County, 1.35 mi ENE of Cedar Cove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.190, -87.300
Ahead of a cold front stretching across the Tennessee Valley and Central Mississippi, scattered thunderstorms developed and moved into Central Alabama on Friday, August 10. Cloud cover kept instabilities low during much of the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Ahead of a cold front stretching across the Tennessee Valley and Central Mississippi, scattered thunderstorms developed and moved into Central Alabama on Friday, August 10. Cloud cover kept instabilities low during much of the day. However, by late afternoon, skies cleared and instabilities increased with CAPE values over 3000 J/kg. Thunderstorms produced isolated wind damage and locally heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 10, 2:27 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 327 PM CDT FRI AUG 10 2012 .UPDATE... MESOSCALE UPDATE. CORRECTED 2ND SENTENCE IN FIRST PARAGRAPH TO HIGHLIGHT THE MOST UNSTABLE AIRMASS ACROSS WESTERN ALABAMA. && .DISCUSSION... INTERESTING SETUP THIS AFTERNOON ACROSS CENTRAL ALABAMA...AS LOW CLOUDS HAVE BEEN ABLE TO HANG AROUND FOR MUCH OF THE AREA. HOWEVER...FAR WESTERN PORTIONS OF THE STATE HAVE OBSERVED MORE SUNSHINE FOR MUCH OF THE AFTERNOON AND HAVE BEGUN TO DESTABILIZE. LOOKING AT THE KBMX 12Z SOUNDING FROM THIS MORNING...DRIER AIR ALOFT WAS ABLE TO WORK IN BEHIND THE PRE-FRONTAL TROUGH THAT IS NOW WELL TO OUR SOUTH ACROSS THE FLORIDA PANHANDLE WITH PW'S AROUND 1.37 INCHES. HOWEVER...THE TEMPORARY DRY AIR LOOKS TO HAVE BEEN SHORT LIVED AS A SURGE OF MOISTURE FROM THE SOUTHWEST LOOKS TO MOVE INTO CENTRAL ALABAMA THIS EVENING. SURFACE ANALYSIS REVEALS WHAT LOOKS TO BE AN MCV THAT HAS FORMED OVER CENTRAL MISSISSIPPI...AND A DISTINCT CYCLONIC SWIRL CAN BE VIEWED ON THE VISIBLE SATELLITE LOOP THIS AFTERNOON. SEVERAL OUTFLOW BOUNDARIES CAN BE VIEWED ROTATING AROUND THE MCV...AND ONE OUTFLOW HAS ALREADY SERVED TO ERODE THE LOW STRATUS LAYER THAT HAS BEEN PRESENT THROUGH MUCH OF THE DAY ALONG THE I-65 CORRIDOR. STRONG STORMS ARE ALREADY DEVELOPING ALONG AN OUTFLOW BOUNDARY JUST TO THE NORTH OF THE CENTER OF THE MCV...AND WILL BE MOVING EASTWARD THROUGH THE REST OF THE AFTERNOON. WITH THE LOW CLOUDS NOW ERODED ACROSS MUCH OF CENTRAL ALABAMA...DESTABILIZATION HAS BEEN ALLOWED TO OCCUR. RAP ANALYSIS IS NOW INDICATING AROUND 3000 J/KG OF CAPE ACROSS OUR WESTERN COUNTIES...AND LI'S OF AROUND -5 TO -6. THIS UNSTABLE AIRMASS IS PROGGED TO MOVE EASTWARD THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING HOURS AND WILL CONTRIBUTE TO INCREASED SHOWER AND THUNDERSTORM DEVELOPMENT...ESPECIALLY ALONG AND AHEAD OF OUTFLOW BOUNDARIES THAT HAVE BEEN IDENTIFIED. WITH THESE UNSTABLE CONDITIONS IN PLACE...STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. 500MB TEMPS WILL ALSO LOOK TO BE DROPPING ACROSS OUR WESTERN AND NORTHWESTERN COUNTIES...AND LARGE HAIL WILL POSSIBLE AS WELL. IT IS LOOKING MORE DIFFICULT FOR STORMS TO DEVELOP ACROSS OUR EASTERN COUNTIES DUE TO THE LENGTH OF TIME LOW CLOUDS HAVE BEEN IN PLACE TODAY...AND DECREASED INSTABILITIES...BUT WE WILL CLOSELY WATCH TRENDS THROUGH THIS EVENING. ONE OUTFLOW BOUNDARY MOVING INTO SOUTHWESTERN ALABAMA IS ALREADY BEGINNING TO TRIGGER SHOWERS ACROSS SUMTER AND GREENE COUNTIES AND WILL GRADUALLY INCREASE IN COVERAGE OVER THE NEXT FEW HOURS. THE STRONG STORMS FORMING IN MISSISSIPPI WILL SERVE TO DEVELOP THEIR OWN OUTFLOW BOUNDARIES THAT WILL TRIGGER ADDITIONAL STORMS THROUGH THE AFTERNOON. THERE IS A BIT MORE 0-6KM SHEAR TO OUR WEST THAT IS HELPING SUSTAIN THE CURRENT STORMS. IN ADDITION TO THE MCV ACTIVITY...A LARGE OUTFLOW IS ALSO MOVING NORTHWARD INTO SOUTHEASTERN ALABAMA FROM ACTIVITY IN THE FLORIDA PANHANDLE THAT COULD TRIGGER STORMS THIS AFTERNOON IN THE SOUTHEAST AND POSSIBLY COLLIDE WITH OUTFLOWS ALREADY PRESENT ACROSS THE STATE. 56/GDG TONIGHT...THE FRONTAL BOUNDARY WILL CONTINUE TO SLIDE SOUTHWARD INTO THE AREA. LOOKS TO BEGIN TO SLOW AS IT APPROACHES THE I-85 CORRIDOR BY LATE OVERNIGHT. WE ARE FINALLY BEGINNING TO BREAK OUT FROM THE CLOUDS ACROSS CENTRAL ALABAMA. HOWEVER TEMPERATURES ARE STILL IN THE UPPER 70S TO LOW 80S. AS WE CONTINUE TO EVALUATE THE MESOSCALE FEATURES FOR THIS AFTERNOON...TONIGHT'S WEATHER REALLY DEPENDS ON WHAT DEVELOPS THIS AFTERNOON. AND RIGHT NOW IS WAY TO EARLY TO GET SPECIFIC. WILL GO RIGHT NOW WITH HIGH CHANCES ACROSS THE SOUTH... CLOSEST TO THE PRE-FRONTAL TROUGH...AS WELL AS THE NORTHEAST... CLOSEST TO THE FRONT AND ONGOING PRECIPITATION. THE BEST CHANCES TONIGHT WILL BE SOUTH OF I-59. WILL STICK WITH THE LOWER POPS ACROSS THE NORTHWEST AS THE FRONT WILL BE THROUGH THIS AREA. SATURDAY...MOST OF THE ACTIVITY WILL BE LIMITED TO THE I-85 CORRIDOR AND POINTS SOUTH AS THE DRIER AIRMASS BEGINS TO WORK INTO THE NORTH. WHILE AN ISOLATED STORM IS POSSIBLE SOUTH OF THE I-20 CORRIDOR...ACTIVITY WOULD BE LIMITED TO PEAK HEATING OF THE DAY. LOOK FOR A FAIRLY DRY SUNDAY AS WELL AS THE FLOW REMAINS FROM THE NORTH. WE WILL BEGIN TO WARM UP A TOUCH MORE ONLY WITH THE INCREASE IN SUNSHINE. BY NEXT WEEK...WE WILL GET BACK INTO THE SOUTHERN FLOW OF THINGS AND TEMPERATURES WARM BACK UP IN THE LOW 90S. WITH THIS FLOW WE WILL BE IN MORE OF THE TYPICAL SUMMERTIME HIT AND MISS AFTERNOON THUNDERSTORMS. WILL NOT GET FANCY AT THIS TIME AND CONTINUE POPS INTO THE EVENING HOURS BUT AS WE GET CLOSER TO NEXT WEEK MAY HAVE TO ADD IN ISOLATED WORDING THROUGH AT LEAST 9 OR 10 PM EACH NIGHT. 16 && .AVIATION... 18Z TAF DISCUSSION VISIBLE SATELLITE INDICATES THAT THE MVFR TO IFR STRATUS DECK IS ERODING AND EXPECT ALL TAF SITES WILL IMPROVE TO VFR OVER THE NEXT HOUR OR SO. CONVECTION HAS BEEN SLOW TO DEVELOP TODAY BUT EXPECT VCTS AT THE TAF SITES BETWEEN 20-22Z AS THE FRONT APPROACHES FROM THE NORTHWEST. CONVECTION SHOULD END AFTER SUNSET WITH JUST VCSH OVERNIGHT. COLD FRONT WILL MOVE THROUGH THE NORTHERN TERMINALS BETWEEN 05-07Z AND SHOULD BE LOCATED ALONG THE I-85 CORRIDOR AROUND 12Z. MODELS ARE SHOWING MVFR TO IFR CEILINGS BEHIND THE FRONT AND INCLUDED MVFR CONDITIONS IN THE TAFS FOR THE NORTHERN SITES BEHIND THE FRONT. THE FRONT WILL BRING IN DRY CONDITIONS FOR THE TERMINALS DURING THE DAY TOMORROW. A FEW SHOWERS COULD LINGER AROUND KMGM AND KTOI TOMORROW MORNING. MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 86 60 86 62 / 40 10 0 10 0 ANNISTON 68 87 62 87 64 / 40 10 0 10 0 BIRMINGHAM 67 86 63 88 66 / 30 10 0 10 0 TUSCALOOSA 67 87 63 89 67 / 30 10 0 10 0 CALERA 68 86 64 88 67 / 40 10 10 10 0 AUBURN 71 86 67 88 69 / 50 30 10 10 0 MONTGOMERY 72 90 67 91 70 / 50 20 10 10 0 TROY 72 88 68 90 70 / 50 30 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 56/16/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 301 PM CDT FRI AUG 10 2012 ALZ011>015-017>050-112015- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 301 PM CDT FRI AUG 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS MAY IMPACT THE WESTERN PORTIONS OF CENTRAL ALABAMA THROUGH 9 PM. THE MAIN THREAT WITH THESE STORMS WILL BE STRAIGHT LINED DAMAGING WINDS AND LARGE HAIL. AREAS OF MAIN CONCERN WILL BE WEST OF A LINE FROM ARLEY...TO DIXONS MILL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ACROSS THE WESTERN SECTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EARLY EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT FRI AUG 10 2012
ALZ031-032-102130-
GREENE AL-HALE AL-
354 PM CDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HALE AND EASTERN
GREENE COUNTIES UNTIL 430 PM CDT...
AT 353 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR EUTAW...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EVANSVILLE...
AKRON...
KNOXVILLE...
MOUNDVILLE AIRPORT...
HAVANA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3303 8783 3302 8784 3302 8771 3300 8771
3300 8764 3289 8757 3278 8788 3293 8796
TIME...MOT...LOC 2055Z 239DEG 8KT 3289 8786
56SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT FRI AUG 10 2012
ALZ023-032-102200-
HALE AL-TUSCALOOSA AL-
437 PM CDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA AND
NORTHEASTERN HALE COUNTIES UNTIL 500 PM CDT...
AT 434 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MOUNDVILLE...OR 16 MILES NORTH OF GREENSBORO...
MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PHIPPS...
WATEROAK...
HAGLER...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3301 8771 3311 8731 3309 8731 3301 8732
3300 8742 3288 8742 3287 8742 3283 8767
3293 8770
TIME...MOT...LOC 2137Z 256DEG 18KT 3294 8758
56SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT FRI AUG 10 2012
ALZ032>034-102245-
BIBB AL-HALE AL-PERRY AL-
511 PM CDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERRY...NORTHEASTERN
HALE AND SOUTHWESTERN BIBB COUNTIES UNTIL 545 PM CDT...
AT 507 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MERTZ...OR 15 MILES WEST OF BRENT...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRENT...
CENTREVILLE...
MERTZ...
LOW GAP...
HARRISBURG...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3301 8745 3301 8732 3305 8732 3310 8716
3288 8707 3281 8744 3300 8748
TIME...MOT...LOC 2210Z 244DEG 20KT 3288 8740
56SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT FRI AUG 10 2012
ALZ023-034-102300-
BIBB AL-TUSCALOOSA AL-
530 PM CDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA AND
NORTHERN BIBB COUNTIES UNTIL 600 PM CDT...
AT 530 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR COALING...OR 12 MILES SOUTHEAST OF HOLT...MOVING
NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BROOKWOOD...
BEVILL LOCK AND DAM...
VANCE...
WEST BLOCTON...
WOODSTOCK JUNCTION...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3336 8720 3332 8718 3330 8715 3330 8713
3329 8712 3328 8707 3325 8707 3325 8705
3321 8702 3317 8702 3316 8701 3313 8701
3304 8736 3319 8748
TIME...MOT...LOC 2230Z 237DEG 16KT 3317 8732
56The Birmingham radar (KBMX), 49 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Trees were reported down along Chandabrook Drive in Pelham, as well as near the intersection of Chelsea Road and Tara Drive in Chelsea.
Heavy rainfall and poor drainage led to approximately two feet of standing water over the roadway at the intersection of First Avenue East and Springville Boulevard in downtown Oneonta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409060, 409061, 409093.